Alert archive / Michigan / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS Gaylord, MI

June 2, 1999Chippewa County, Michigan

NWS Gaylord, MI issued this flash flood warning at Jun 2, 1999, 1:26 PM EDT for Chippewa County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1999, 1:26 PM EDT (17:26 UTC)
Expired
Jun 2, 1999, 5:00 PM EDT
In force
4 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1999-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1999-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 021731
FFWAPN
MIC033-022115-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
126 PM EDT WED JUN 2 1999

...FLOOD WARNING HAS BEEN ISSUED FOR CHIPPEWA COUNTY UNTIL 500 PM EDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WARNING FOR CHIPPEWA
COUNTY IN EASTERN UPPER MICHIGAN UNTIL 500 PM EDT THIS AFTERNOON.

DOPPLER RADAR AND SURFACE REPORTS HAVE INDICATED PERSISTENT
HEAVY RAINFALL ACROSS EASTERN UPPER MICHIGAN SINCE MID MORNING.
TWO INCHES OF RAIN WAS REPORTED AT RUDYARD BETWEEN 1000 AM AND NOON.

AT 110 PM...THE CHIPPEWA COUNTY ROAD COMMISSION REPORTED THAT SEVERAL
ROADS ALONG THE ST. MARYS RIVER AND ON SUGAR ISLAND WERE UNDER WATER.
SPECIFICALLY...SCENIC DRIVE NEAR SAULT STE MARIE WAS UNDER 4 INCHES OF
WATER.

RAINFALL IS EXPECTED TO DIMINISH ACROSS CHIPPEWA COUNTY AFTER 300 PM.

MOTORISTS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABLANDON IT QUICKLY AND SEEK
HIGHER GROUND.

SMITH

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:30 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 2, 12:30 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1230 PM EDT WED JUN 2 1999

UPDATED ERN UPR MI ZONES TO ADD MENTION OF THUNDER AND HEAVY
RAINFALL AT TIMES. LATEST BASE REF FROM MQT INDICATES WIDESPREAD
AREAS OF 35 TO 40 DBZ OVER ERN UPR MI AS MOISTURE/PRECIP WRAPS
AROUND THE SFC LOW NOW OVER N CENTRAL LOWER MI. OBS IN THIS AREA
HAVE REPORTED THUNDER...WITH SOME LIGHTNING STRIKES BEING PICKED ON THE
LIGHTNING PLOT. SPOTTER IN RUDYARD CALLED IN WITH 2 INCHES IN 2
HOURS. EXPECT SHOWERS AND A FEW THUNDERSTORMS WITH OCCASIONAL HEAVY
RAIN WILL CONTINUE IN ERN UPR MI THROUGH MUCH OF THE AFTERNOON AS
MOISTURE WRAPS AROUND THE LOW-MOVING SFC LOW.

.APX...NONE.

EME

In the hours before

Special weather statement, Jun 2, 11:20 AM EDT, 2 hours 6 minutes before
MIZ008-015>036-041-042-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT WED JUN 2 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
PORTIONS OF NORTHERN LOWER MICHIGAN. FOR AREAS WEST OF I 75...THE GREATEST
CHANCES OF THUNDERSTORMS WILL BE ALONG AND SOUTH OF M 55. FOR PLACES
EAST OF I 75...THE GREATEST CHANCES OF THUNDERSTORM DEVELOPMENT WILL
BE ALONG AND SOUTH OF M 72. HOWEVER...WITH LITTLE TO NO SUNSHINE TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON AND WITH RELATIVE WEAK
WINDS ALOFT...THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH... PEA
SIZED HAIL AND HEAVY DOWNPOURS. AGAIN...NONE OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE. ANY STORMS THAT DO DEVELOP WILL TRACK TO
THE NORTHEAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICVHIGAN OR EASTERN UPPER MICHIGAN.

EME

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:57 PM EDTFlash Flood WarningAPXChippewa3 hr

Nearby

Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.